Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 8, NWS Rapid City, SD

March 30, 201614 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Mar 30, 2016, 2:31 PM MDT for 14 counties in South Dakota. It took effect at Mar 31, 2016, 3:00 AM MDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2016, 2:31 PM MDT (20:31 UTC)
In effect from
Mar 31, 2016, 3:00 AM MDT
Expired
Mar 31, 2016, 8:00 PM MDT
In force
17 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 56 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Mar 30, 2:31 PM MDT, 0 minutes earlier.

Area forecast discussion, Mar 30, 2:31 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT WED MAR 30 2016

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 222 PM MDT WED MAR 30 2016

WATER VAPOR IMAGERY SHOWS BROAD CYCLONIC FLOW ACROSS CNTRL CANADA
INTO THE NRN/CNTRL GREAT PLAINS. UPPER LOW IS ACROSS THE NEB PNHNDLE
MOVING ENE WHILE A SECOND STRONG WAVE IS CROSSING WRN SKTWN DIVING
SOUTHWARD. SURFACE ANALYSIS SHOWS LOW PRES CENTERED OVER ERN NEB.
KUDX RADAR SHOWS RAIN LINGERING ACROSS SW SD INTO SCNTRL SD. RAIN
WILL CONTINUE TO SLIDE S/SE AND CLEAR THE CWA BY LATE EVNG.

NEXT WAVE WILL QUICKLY APPROACH TONIGHT FROM CANADA...BRINGING
ANOTHER ROUND OF PRECIP AND GUSTY WINDS LATE TONIGHT THROUGH
THURSDAY. THE COMPACT UPPER WAVE WILL CROSS THE WRN/CNTRL DAKOTAS
TONIGHT BRINGING A COLD FRONT ACROSS THE REGION ALONG WITH GUSTY
N/NW WINDS. FORCING ASSOCIATED WITH THE WAVE ALONG WITH THE FRONTAL
PASSAGE WILL BRING CHANCES FOR SHOWERS TO THE AREA. ACROSS THE WRN
SD PLAINS...LOOKS LIKE TEMPS OVERNIGHT INTO THU MRNG WILL STAY WARM
ENOUGH FOR PRECIP WILL FALL AS RAIN OR A RAIN/SNOW MIX. FARTHER
WEST...SNOW IS EXPECTED ACROSS NE WY...WITH AN INCH OR TWO OF
ACCUMULATION ACROSS THE PLAINS. GUSTY WINDS AND UNSTABLE LOW LEVELS
WILL ALLOW FOR STRONG UPSLOPING ACROSS THE NRN BLKHLS. THIS WILL
BRING ACCUMULATING SNOWFALL OF 3-6 INCHES WITH LOCALLY HIGHER
AMOUNTS. THE BULK OF THE SNOW WILL FALL LATE TONIGHT INTO EARLY THU
MRNG WITH 2-5 INCHES OF ACCUMULATION...THEN LINGERING THROUGH THE
DAY THURSDAY WITH AN ADDITIONAL INCH OR TWO. WILL ISSUE A WINTER
WEATHER ADVISORY FOR THE NRN BLKHLS AND WY HILLS FOR LATE TONIGHT
THROUGH THE DAY THURSDAY. WITH THE UNSTABLE LOW LEVELS
PERSISTING...RAIN SHOWERS WILL DEVELOP WITH THE DIURNAL HEATING AND
CONTINUE THROUGH THE AFTERNOON BEFORE DECREASING BY SUNSET. NW WINDS
WILL BE STRONG ACROSS THE SD PLAINS...GENERALLY 25 TO 35 MPH WITH
GUSTS TO 50 MPH. THE HIGHEST WINDS WILL BE ALONG THE WRN SD PLAIN
ADJACENT TO THE ERN BLKHLS INCLUDING THE RAPID CITY AREA WHERE
FORECAST SOUNDINGS SUGGEST WINDS REACHING 35-45 WITH GUSTS UP TO 60
MPH. WILL ISSUE A WIND ADVISORY ACROSS THE WRN SD PLAINS...AND A
HIGH WIND WARNING FOR THE RAPID CITY AREA.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 222 PM MDT WED MAR 30 2016

MAINLY DRY AND WARMER WEATHER WILL PREVAIL THROUGH MUCH
OF THE EXTENDED PERIOD. STRONG NORTH-NORTHWEST FLOW ALOFT ON FRIDAY
WILL KEEP TEMPS ON THE COOL SIDE...NEAR OR JUST BELOW AVERAGE
LEVELS. AN UPPER LEVEL RIDGE WILL THEN TRACK FROM THE WEST COAST TO
THE ROCKIES OVER THE WEEKEND...WEAKENING AS IT MOVES EASTWARD.
WARMER AIR WILL BUILD INTO THE AREA...WITH HIGHS MOSTLY IN THE 60S
ON SATURDAY AND SUNDAY...COOLER OVER THE BLACK HILLS. MEDIUM RANGE
MODELS IN DECENT AGREEMENT ON A SHORTWAVE SYSTEM AND COOL FRONT
CROSSING THE NORTHERN PLAINS LATE SUNDAY INTO SUNDAY NIGHT. WILL
KEEP SLIGHT CHANCES FOR SHOWERS OVER MAINLY NORTHERN AND EASTERN
PORTIONS OF THE CWA SUNDAY AFTERNOON INTO SUNDAY NIGHT.

UPPER LEVEL RIDGE WILL THEN SLIDE ACROSS THE AREA EARLY NEXT
WEEK...BRINGING MILD AND DRY CONDITIONS MONDAY INTO TUESDAY. MODELS
DIVERGE DURING THE MIDDLE OF NEXT WEEK WITH THE NEXT SYSTEM CROSSING
THE ROCKIES. EC MUCH FASTER AND MUCH FURTHER NORTH THAN THE GFS. EC
TRACK WOULD BRING THE BETTER CHANCE FOR SHOWERS ALONG WITH GUSTY
WINDS. WILL LEAN TOWARD THAT SOLUTION AT THIS POINT AND GO WITH
SHOWER CHANCES TUESDAY NIGHT AND WEDNESDAY.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY
ISSUED AT 222 PM MDT WED MAR 30 2016

MVFR/IFR CONDITIONS WILL CONTINUE MAINLY ACROSS FAR SOUTHWESTERN
INTO CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AS A
BAND OF LIGHT RAIN CONTINUES TO SLOWLY ADVANCE SOUTH... VFR
CONDITIONS WITH PATCHY MVFR NOW PREVAIL ALONG MOST OF NORTHWEST
SOUTH DAKOTA AND NORTHEAST WYOMING. IFR CIGS SHOULD IMPROVE TO AT
LEAST MVFR FOR THE EVENING ACROSS THE REST OF WESTERN SD BEFORE
THE NEXT SYSTEM GETS HERE. THIS SYSTEM WILL MOVE IN LATE TONIGHT
INTO THE EARLY MORNING HOURS BRINGING A MIX OF RAIN AND SNOW TO
THE AREA... MVFR/IFR CONDITIONS CAN AGAIN BE EXPECTED WITH ANY -
RASN MAINLY BETWEEN MIDNIGHT TONIGHT AND LATE THURSDAY MORNING.
WINDS WILL ALSO BE INCREASING AGAIN ON SD PLAINS... ESPECIALLY
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS THURSDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 3 AM TO 8 PM MDT THURSDAY FOR
     SDZ024.

     WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 8 PM MDT /9 PM CDT/
     THURSDAY FOR SDZ030-042>044-046-047-049-074.

     WIND ADVISORY FROM 3 AM TO 8 PM MDT THURSDAY FOR SDZ001-002-
     012>014-032.

     HIGH WIND WARNING FROM 3 AM TO 8 PM MDT THURSDAY FOR SDZ026-031-
     072-073.

WY...WINTER WEATHER ADVISORY FROM 3 AM TO 8 PM MDT THURSDAY FOR
     WYZ057.

&&

SHORT TERM...13
LONG TERM...26
AVIATION...WARD
Hazardous weather outlook, Mar 30, 3:47 AM MDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
347 AM MDT WED MAR 30 2016

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
347 AM MDT WED MAR 30 2016 /447 AM CDT WED MAR 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW AND RAIN WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST FROM
THIS MORNING INTO THIS AFTERNOON. VERY WINDY CONDITIONS ARE
EXPECTED OVER MUCH OF THE AREA TODAY WITH NORTHERLY WINDS OF 25 TO
35 MPH GUSTING TO NEAR 50 MPH AT TIMES.

A FAST MOVING DISTURBANCE WILL BRING LIGHT SNOW TO MUCH OF THE
AREA TONIGHT. ANY SNOW ACCUMULATIONS ON THE SOUTH DAKOTA PLAINS
ARE EXPECTED TO BE LESS THAN AN INCH...WITH A FEW INCHES POSSIBLE
TONIGHT THROUGH THURSDAY MORNING OVER PARTS OF NORTHEASTERN
WYOMING AND POSSIBLY 3 TO 5 INCHES OVER THE NORTHERN AND CENTRAL
BLACK HILLS. STRONG NORTHERLY WINDS WILL DEVELOP LATE TONIGHT AND
WILL CONTINUE THROUGH THURSDAY. SUSTAINED WINDS OF 40 MPH ARE
POSSIBLE WITH GUSTS TO NEAR 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Mar 30, 9:21 AM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
921 AM MDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             SUNDANCE                44.40N 104.37W
03/30/2016  M1.0 INCH        CROOK              WY   TRAINED SPOTTER

            0.40 OF LIQUID PRECIPITATION.

0600 AM     RAIN             SUNDANCE                44.40N 104.37W
03/30/2016                   CROOK              WY   TRAINED SPOTTER

            0.40 OF LIQUID PRECIPITATION.

0700 AM     SNOW             3 ESE CHEYENNE CROSSING 44.28N 103.81W
03/30/2016  M3.0 INCH        LAWRENCE           SD   COCORAHS

            SNOWFALL AS OF 7 AM WEDNESDAY. LIQUID PRECIPITATION
            0.37.

0700 AM     HEAVY RAIN       7 NNE ELLSWORTH AFB     44.23N 103.03W
03/30/2016  M0.54 INCH       MEADE              SD   COCORAHS

            RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             9 SE MEADOW             45.45N 102.07W
03/30/2016                   PERKINS            SD   COCORAHS

            0.46 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             TILFORD                 44.30N 103.43W
03/30/2016                   MEADE              SD   COCORAHS

            0.47 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             2 NE BOX ELDER          44.14N 103.05W
03/30/2016                   PENNINGTON         SD   COCORAHS

            0.41 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             9 SSE SORUM             45.32N 102.88W
03/30/2016                   PERKINS            SD   COCORAHS

            0.48 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       8 WNW USTA              45.25N 102.32W
03/30/2016  M0.65 INCH       PERKINS            SD   COCORAHS

            RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       9 ENE WEWELA            43.06N  99.61W
03/30/2016  M0.98 INCH       TRIPP              SD   COCORAHS

            RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       6 SW BEULAH             44.48N 104.17W
03/30/2016  M0.91 INCH       CROOK              WY   COCORAHS

            PRECIPITATION THROUGH 7AM WEDNESDAY.

0700 AM     SNOW             6 SW BEULAH             44.48N 104.17W
03/30/2016  M2.0 INCH        CROOK              WY   COCORAHS

            PRECIPITATION THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             5 WNW SWETT             43.21N 102.03W
03/30/2016                   BENNETT            SD   COCORAHS

            0.48 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       1 SSE DOWNTOWN SPEARFIS 44.49N 103.85W
03/30/2016  M1.10 INCH       LAWRENCE           SD   COCORAHS

            PRECIPITATION THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       1 S DOWNTOWN BELLE FOUR 44.65N 103.85W
03/30/2016  M0.73 INCH       BUTTE              SD   COCORAHS

            RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     SNOW             1 SSE DOWNTOWN SPEARFIS 44.49N 103.85W
03/30/2016  M1.5 INCH        LAWRENCE           SD   COCORAHS

            PRECIPITATION THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             EDGEMONT                43.30N 103.83W
03/30/2016                   FALL RIVER         SD   COCORAHS

            0.40 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     RAIN             6 NNW EDGEMONT          43.37N 103.88W
03/30/2016                   FALL RIVER         SD   CO-OP OBSERVER

            0.45 OF RAINFALL THROUGH 7AM WEDNESDAY.

0700 AM     HEAVY RAIN       3 SE SAINT ONGE         44.52N 103.67W
03/30/2016  M0.72 INCH       LAWRENCE           SD   COCORAHS

            RAINFALL THROUGH 7AM WEDNESDAY.

0900 AM     SNOW             LEAD                    44.35N 103.76W
03/30/2016  M3.0 INCH        LAWRENCE           SD   TRAINED SPOTTER

            3 OF SNOW IN 6 HOURS. VISIBILITY LESS THAN A QUARTER OF
            A MILE.

&&

MLS
Local storm report, Mar 30, 9:28 AM MDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 AM MDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 SW BROWNSVILLE        44.21N 103.79W
03/30/2016  M3.0 INCH        LAWRENCE           SD   OTHER FEDERAL

            SNOWFALL THROUGH 7AM WEDNESDAY.

0700 AM     SNOW             6 NNW SUNDANCE          44.49N 104.41W
03/30/2016  M4.0 INCH        CROOK              WY   OTHER FEDERAL

            SNOWFALL THROUGH 7AM WEDNESDAY.

&&

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:58 AM MDTWind AdvisoryUNRMeade, Pennington3 hr
Mar 30, 2:31 PM MDTHigh Wind WarningUNRMeade, Pennington29 hr
Mar 30, 2:31 PM MDTWinter Weather AdvisoryUNRLawrence, Meade, Pennington15 hr

Nearby

Wind Advisories in South Dakota, 2016Wind Advisories in Wyoming, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.